All drugs have the potential to cause side effects, also known as 'adverse drug reactions', but not all of these are allergic in nature. Other reactions are idiosyncratic, pseudo‑allergic or caused by drug intolerance. The British Society for Allergy and Clinical Immunology (BSACI) defines drug allergy as an adverse drug reaction with an established immunological mechanism. The mechanism at presentation may not be apparent from the clinical history and it cannot always be established whether a drug reaction is allergic or non‑allergic without investigation. Therefore, this guideline has defined drug allergy as any reaction caused by a drug with clinical features compatible with an immunological mechanism.
Hospital Episode Statistics from 1996 to 2000 reported that drug allergies and adverse drug reactions accounted for approximately 62,000 hospital admissions in England each year. There is also evidence that these reactions are increasing: between 1998 and 2005, serious adverse drug reactions rose 2.6‑fold. Up to 15% of inpatients have their hospital stay prolonged as a result of an adverse drug reaction.
About half a million people admitted to NHS hospitals each year have a diagnostic 'label' of drug allergy, with the most common being penicillin allergy. About 10% of the general population claim to have a penicillin allergy; this has often been because of a skin rash that occurred during a course of penicillin in childhood. Fewer than 10% of people who think they are allergic to penicillin are truly allergic. Therefore, penicillin allergy can potentially be excluded in 9% of the population. Studies have shown that people with a label of penicillin allergy are more likely to be treated with broad‑spectrum, non‑penicillin antibiotics, such as quinolones, vancomycin and third‑generation cephalosporins. However, use of these antibiotics in people with an unsubstantiated label of penicillin allergy may lead to antibiotic resistance and, in some cases, sub‑optimal therapy.
Allergic reactions to non‑steroidal anti‑inflammatory drugs (NSAIDs), such as ibuprofen, diclofenac, naproxen and aspirin, are common. In particular, 5–10% of people with asthma are affected. About one‑third of people with chronic urticaria have severe reactions to NSAIDs, involving angioedema and anaphylaxis.
Anaphylaxis‑type reactions occur in approximately 1 in 1000 of the general population. Anaphylaxis during general anaesthesia occurs in 1 in 10,000–20,000 anaesthetics. These patients may be denied general anaesthesia in the future unless a safe combination of drugs can be identified.
Major issues identified by this guideline include poor clinical documentation of drug allergy and a lack of patient information. Computerised primary care record systems are often unable to distinguish between intolerance and drug allergy and this can lead to a false label of drug allergy, particularly if the person's reaction took place many years previously and details about their reaction have been lost. Furthermore, there is no routine system in place for people to keep a record of their own drug allergies. This can lead to confusion over which drugs can be taken safely and can result in people inadvertently taking a drug they are allergic to, particularly when buying over‑the‑counter preparations from a pharmacy.
Analysis of patient safety incidents reported to the National Reporting and Learning System between 2005 and 2013 identified 18,079 incidents involving drug allergy. These included 6 deaths, 19 'severe harms', 4980 'other harms' and 13,071 'near‑misses'. The majority of these incidents involved a drug that was prescribed, dispensed or administered to a patient with a previously known allergy to that drug or drug class.
Diagnosing drug allergy can be challenging and there is considerable variation both in how drug allergy is managed and in access to specialist drug allergy services. This can lead to under diagnosis, misdiagnosis and self‑diagnosis. This variation may be caused by insufficient awareness of available services or by a lack of local provision of drug allergy centres. Some people are never offered referral to specialist services and instead stay in primary care while others have their drug allergy managed in other disciplines. Therefore, only a small proportion of people are treated in specialist allergy centres.
In view of the variation in provision of care for people with drug allergy, the scope of this guideline identified a need for guidance to improve clinical management for people affected by drug allergy. This guideline has been developed for use by healthcare professionals at all levels of healthcare and offers best practice advice on the diagnosis, documentation and communication of drug allergy in adults, children and young people.
Remember that child maltreatment:
can present anywhere, such as emergency departments and primary care or on home visits.
Be aware of or suspect abuse as a contributory factor to or cause of the symptoms or signs of drug allergy in children. Abuse may also coexist with drug allergy. See the NICE guideline on child maltreatment for clinical features that may be associated with maltreatment.
This section has been agreed with the Royal College of Paediatrics and Child Health.